Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1291  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2021  |  Volume : 66  |  Issue : 2  |  Page : 208-210
Superimposed effects of adalimumab and linagliptin on the development of bullous pemphigoid in a psoriatic patient: A case report


Department of Dermatology and Plastic Surgery, Akita University Graduate School of Medicine, Akita, Japan

Date of Web Publication16-Apr-2021

Correspondence Address:
Katsuhiro Yamada
Department of Dermatology and Plastic Surgery, Akita University Graduate School of Medicine, Akita
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_794_19

Rights and Permissions



How to cite this article:
Yamada K, Noto M, Yamakawa T, Manabe M, Osada SI. Superimposed effects of adalimumab and linagliptin on the development of bullous pemphigoid in a psoriatic patient: A case report. Indian J Dermatol 2021;66:208-10

How to cite this URL:
Yamada K, Noto M, Yamakawa T, Manabe M, Osada SI. Superimposed effects of adalimumab and linagliptin on the development of bullous pemphigoid in a psoriatic patient: A case report. Indian J Dermatol [serial online] 2021 [cited 2021 Oct 16];66:208-10. Available from: https://www.e-ijd.org/text.asp?2021/66/2/208/313774




Sir,

Drug-induced bullous pemphigoid (BP) is associated with tumor necrosis factor-α (TNF-α) antagonists and dipeptidyl peptidase-4 (DPP-4) inhibitors.[1–4] Herein, we report a psoriatic patient; in whom adalimumab, a TNF-α antagonist and linagliptin, a DPP-4 inhibitor are implicated in BP development.

A 62-year-old Japanese man, who had a 20-year history of psoriasis vulgaris and undergoing treatment with adalimumab for the last 4 years, was presented with erythematous scaly plaques throughout his trunk and extremities. Although his original psoriasis area and severity index (PASI) score was 44.3 before administration of adalimumab [Figure 1]a and [Figure 1]b, it was maintained between 2 and 5 with adalimumab (40 mg every 2 weeks). At presentation, his PASI score deteriorated to 30, therefore, we considered secondary failure of adalimumab and the dose was doubled to 80 mg. However, 2 weeks later the patient complained of blistering on the entire body [Figure 1]c and [Figure 1]d. Six months before current presentation, he started taking linagliptin and glimepiride for type 2 diabetes mellitus.
Figure 1: Clinical manifestations before administration of adalimumab (a and b) and after administration of adalimumab and linagliptin (c and d)

Click here to view


A biopsy specimen from an erythematous blister on his right arm [Figure 2]a revealed a subepidermal blister with massive eosinophil infiltration [Figure 2]b and [Figure 2]c, and direct immunofluorescence analysis showed linear deposits of IgG and C3 at the basement membrane zone. The titer of a chemiluminescence enzyme immunoassay for IgG antibodies to the noncollagenous 16A (NC16A) domain of collagen XVII (BP180NC16A) was elevated (355 U/mL; reference range ≤9 U/mL), leading to a diagnosis of BP.
Figure 2: (a) Erythematous blisters and erosions on the right arm. (b) Histopathology of the blister in (a) (hematoxylin and eosin stain, ×200). (c) A higher magnification view of (b) (H and E, ×400). Note that massive infiltration of eosinophils in the blister

Click here to view


As it had been reported that long-term use of adalimumab caused BP,[4] we stopped adalimumab and started with 20 mg daily (0.4 mg/kg/day) prednisolone (PSL). Although erythrodermic eruptions improved and the anti-BP180NC16A titer was gradually decreased to 44.0, blistering was not suppressed. Complete suppression of blistering and negative conversion of the anti-BP180NC16A titer was achieved only after linagliptin was withdrawn but cutaneous manifestations of psoriasis were exacerbated. Ixekizumab, an anti-interleukin 17A antibody, was administrated and now PASI is maintained at low scores without recurrence of BP.

Most BP patients show an inflammatory phenotype, characterized by urticarial erythema, eosinophilic infiltration in the periblister lesion, and autoantibodies targeting the anti-NC16A domain. A recent report clarified that DPP-4 inhibitors are associated with the development of the “noninflammatory” phenotype of BP, characterized by scant erythema, sparse eosinophilic infiltration in periblister lesion, and autoantibodies targeting the mid-portion of the extracellular domain of collagen XVII.[5]

It is possible that in our case BP was solely caused by linagliptin. However, doubling the dose of adalimumab induced erythematous blisters with massive lesional infiltration of eosinophils and elevated antibodies to BP180NC16A, indicating that our case had the inflammatory phenotype. We speculate that in this patient adalimumab and linagliptin were synergistically involved in breaking immunotolerance to BP180. The severity [Hartwig scale], causality [Naranjo scale and WHO-UMC sacle], and preventability [modified Schumock and Thornton scale] assessments of adverse drug reactions, in this case, were “Level 3 (moderate),” “Definite,” “Certain,” and “Probably Preventable,” respectively. Careful selection of biologics and antidiabetics is required while treating psoriatic patients with diabetes.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Bordignon M, Belloni-Fortina A, Pigozzi B, Tarantello M, Alaibac M. Bullous pemphigoid during long-term TNF-α blocker therapy. Dermatology 2009;219:357-8.  Back to cited text no. 1
    
2.
Mendonça FMI, Martín-Gutierrez FJ, Ríos-Martín JJ, Camacho-Martinez F. Three cases of bullous pemphigoid associated with dipeptidyl peptidase-4 inhibitors-one due to linagliptin. Dermatology 2016;232:249-53.  Back to cited text no. 2
    
3.
Pasmatzi E, Monastirli A, Habeos J, Georgiou S, Tsambaos D. Dipeptidyl peptidase-4 inhibitors cause bullous pemphigoid in diabetic patients: Report of two cases. Diabetes Care 2011;34:e133.  Back to cited text no. 3
    
4.
Stausbøl-Grøn B, Deleuran M, Sommer Hansen E, Kragballe K. Development of bullous pemphigoid during treatment of psoriasis with adalimumab. Clin Exp Dermatol 2009;34:e285-6.  Back to cited text no. 4
    
5.
Izumi K, Nishie W, Mai Y, Wada M, Natsuga K, Ujiie H, et al. Autoantibody profile differentiates between inflammatory and noninflammatory bullous pemphigoid. J Invest Dermatol 2016;136:2201-10.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,229 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed538    
    Printed4    
    Emailed0    
    PDF Downloaded28    
    Comments [Add]    

Recommend this journal